Minnesota, 2012

Drought in Minnesota, September 11 to 30, 2012

September 11 to 30, 2012 · NWS DLH · 1 event in 1 county or zone

A dry August across northeast Minnesota was followed by an increasingly dry September. Extreme drought in northwest Minnesota spread east into western Koochiching County during September.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A dry August across northeast Minnesota was followed by an increasingly dry September. Extreme drought in northwest Minnesota spread east into western Koochiching County during September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 11, 5:46 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 11, 5:46 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
646 AM CDT TUE SEP 11 2012

.AVIATION...12Z TAF ISSUANCE...
VFR THROUGH THIS PERIOD AS FRONTAL SYSTEM CROSS REGION OVERNIGHT.
EXPECT LOCALLY GUSTY WINDS TODAY AS MIXING LAYER DEEPENS AND TRANSFERS
HIGHER WINDS ALOFT DOWN TOWARDS SFC. CLOUD BASES REMAIN HIGH TODAY
AND THEN LOWER OVERNIGHT NEAR FRONTAL ZONE TO APPROXIMATELY 8K FT.
NARROW WINDOW OF OPPORTUNITY FOR PRECIP SO HAVE USED TEMPO OR VCSH
TERMINOLOGY. MAY NEED TO INCLUDE LLWS AT KHYR THIS EVENING AS LLJ
MAY INTENSIFY HEAD OF FRNTL BDRY.

&&

.PREV DISCUSSION... /ISSUED 350 AM CDT TUE SEP 11 2012/

SHORT TERM...TODAY THROUGH WEDNESDAY...
STRONG CYCLOGENESIS IS WELL UNDERWAY THIS MORNING ACROSS THE
NORTHERN CANADIAN PRAIRIE PROVINCES WITH DEEP SURFACE LOW OVER
NORTHERN SASKATCHEWAN. TRAILING COLD FRONT EXTENDS SOUTHWARD FROM
JUST WEST OF WINNIPEG TO NEAR RAPID CITY AS OF 3 AM..AND THIS
FRONT WILL MOVE STEADILY EASTWARD ACROSS THE NORTHERN PLAINS
TODAY/TONIGHT. MOMENTUM JUST OFF THE SURFACE ASSOCIATED STRONG
40+ KT WSWRLY LOW LEVEL JET THIS MORNING SHOULD MIX OUT BY 10-11
AM..PROVIDING ANOTHER BREEZY/GUSTY DAY FOR ROUGHLY THE EASTERN
THIRD TO HALF OF THE DULUTH CWA..WITH STRONGEST WINDS/GUSTS
EXPECTED ACROSS NORTHWEST WISCONSIN. SURFACE WINDS SHOULD WEAKEN BY
EARLY AFTERNOON ACROSS MUCH OF MINNESOTA AS GRADIENT RELAXES WITH
APPROACH OF THE FRONT. A VERY WARM AIRMASS WILL ALSO BE IN PLACE
AHEAD OF THE FRONT..AND WE HAVE NOT DEVIATED FROM UPPER 80S/LOWER
90S TEMPS IN AREAS ALONG AND EAST OF THE I-35 CORRIDOR WHERE
COMBINATION OF DEEPEST MIXING..PREFRONTAL THERMAL RIDGE AND
MINIMAL CLOUD COVER WILL BE JUXTAPOSED FOR MUCH OF THE DAY.

IT APPEARS AS THOUGH IT WILL BE A STRUGGLE TO GET MUCH IN THE WAY
OF SHOWER/TSTORM ACTIVITY ALONG/AHEAD OF THIS FRONT DUE TO LOW-
QUALITY BOUNDARY LAYER MOISTURE AND WARM TEMPS ALOFT.
HOWEVER..VIRTUALLY ALL SHORT RANGE GUIDANCE DEVELOPS A FAIRLY
STRONG LOW LEVEL FRONTAL CIRCULATION BY MID TO LATE
AFTERNOON..WHICH COULD PROVIDE SUFFICIENT LIFT TO POP OFF A FEW
ISOLATED SHOWERS OR STORMS. GIVEN THE THERMODYNAMIC STRUCTURE OF
THE FRONT..ANY ACTIVITY MAY PROVE TO BE SLIGHTLY POST
FRONTAL..SIMILAR TO WHAT IS ONGOING OVER NORTH DAKOTA AS OF PRESS
TIME.

CHANCES FOR ISOLATED SHOWERS/STORMS WILL PERSIST INTO WEDNESDAY
OVER NORTHWEST WISCONSIN..BUT CHANCES NOW APPEAR TO BE LOWER THAN
PREVIOUS FORECASTS. WESTERLY SURFACE GRADIENT ON SOUTHEAST
PERIPHERY OF DEEP LOW IN CANADA WILL LIKELY BRING A FAIRLY WINDY
DAY WEDNESDAY TO THE NORTHWEST PART OF THE CWA..AND WITH MUCH
DRIER AIR ADVECTING IN FROM THE WEST AND DEEP MIXING..FIRE WEATHER
CONDITIONS ARE EXPECTED TO APPROACH OR EXCEED CRITICAL VALUES IN
THIS AREA FOR SEVERAL HOURS WEDNESDAY AFTERNOON.

LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
MODEL CONSENSUS IS TO TAKE A MIGRATORY SHORTWAVE TROF OVER SRN
MANITOBA...AT THE BEGINNING OF THE PERIOD...AND AMPLIFY A
DOWNSTREAM TROF AT MID LEVELS OVER GRT LAKES BY FRIDAY.
CONSIDERABLE DIFFERENCES EMERGE REGARDING PLACEMENT/MOVEMENT OF
UPPER TROF/CLOSED LOW DEVELOPMENT. THIS MAKES PRECIP FCST OVER
SERN CWA A LOW CONFIDENCE EVENT. THE SOLUTION AT THIS POINT IS A
BLEND OF THE 3 GLBL MDLS. REMAINDER OF CWA APPEARS FAIRLY DRY
ALTHOUGH WILL NEED TO WATCH FOR POTENTIAL OF PRECIP ALONG
INTERNATIONAL BORDER THUR AFTN/EVENING. MDLS SUGGEST A WEAK LOW
LVL BDRY MAY SINK SOUTH BY LATE IN THE DAY. AT THIS POINT WILL
FCST DRY PATTERN FROM SAT INTO SUNDAY AS UPPER TROF AXIS SHIFTS
EAST UNDER PROGRESSIVE FLOW ALOFT. NEXT SYSTEM ARRIVES BY EARLY
NEXT WEEK WITH INCREASING POPS MONDAY AFTN INTO EARLY TUESDAY,
MAJOR DIFFERENCES IN MDL THERMAL FIELDS NEXT WEEK BASED ON
POSITIONING OF MID LVL TROF/LO. EC IS SLOWER AND FARTHER WEST SO
SIGNIFICANT COOLING IS DELAYED TIL TUESDAY. GFS/GEM DELIVER A MORE
PROGRESSIVE UPPER FLOW WITH COLD AIR ARRIVING MONDAY. WILL USE A
BLEND FOR NOW WHICH BRINGS BLO CLIMO MAX TEMPS IN FOR MONDAY AND
ESPECIALLY TUESDAY.

AVIATION...06Z TAF ISSUANCE...
VFR CONDITIONS ARE IN STORE FOR THE TAF PERIOD. WIND SHEAR IS
EXPECTED ACROSS THE REGION EARLY TUESDAY MORNING AS A LOW LEVEL
JET MIGRATES EAST ACROSS THE CWA. A COLD FRONT WILL MOVE THROUGH
THE REGION LATER TUESDAY AND TUESDAY EVENING...CHANGING WINDS FROM
THE SOUTHWEST TO NORTHWEST. ISOLATED SHOWERS OR THUNDERSTORMS ARE
POSSIBLE WITH THE FRONT...BUT AREAL COVERAGE IS EXPECTED TO BE FAR
TOO SMALL TO WARRANT SPECIFIC MENTION IN TAFS.

&&

.POINT TEMPS/POPS...
DLH  83  54  70  50 /  10  20  10  10
INL  82  48  69  43 /  20  10   0  10
BRD  87  53  72  48 /  20  10  10  10
HYR  86  59  68  47 /   0  20  20  10
ASX  82  58  69  51 /   0  20  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 10 AM CDT THIS MORNING FOR LSZ121-
     146>148.

     SMALL CRAFT ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR
     LSZ140>142.

&&

AVIATION...CANNON
Hazardous weather outlook, Sep 11, 3:37 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
437 AM CDT TUE SEP 11 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-120945-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
437 AM CDT TUE SEP 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SMALL CHANCE FOR ISOLATED THUNDERSTORMS TODAY AND
TONIGHT IN ASSOCIATION WITH A COLD FRONT MOVING ACROSS THE REGION.
ANY STORMS THAT FORM SHOULD REMAIN WELL BELOW SEVERE LEVELS.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY ACROSS EAST
CENTRAL MINNESOTA AND MUCH OF NORTHWEST WISCONSIN TODAY WITH GUSTY
SOUTHWEST WINDS AND HIGH TEMPERATURES IN THE MID TO UPPER 80S.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LOW HUMIDITY AND GUSTY WESTERLY WINDS MAY LEAD TO CRITICAL FIRE
WEATHER CONDITIONS OVER PORTIONS OF NORTH CENTRAL MINNESOTA ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

LSZ121-140>148-120945-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
437 AM CDT TUE SEP 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR PARTS OF BOTH THE
NORTH AND SOUTH SHORES OF LAKE SUPERIOR DUE TO SOUTH TO SOUTHWEST
WINDS FROM 10 TO 20 KNOTS AND 3 TO 5 FOOT WAVES. WINDS AND WAVES
ARE EXPECTED TO DIMINISH LATE THIS AFTERNOON. PLEASE REFER TO THE
LATEST MARINE WEATHER MESSAGE FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MILLER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Koochiching

When
September 11, 7:00 AM CST to September 30, 11:59 PM CST
Where
Koochiching forecast zone
Reported by
Other Federal Agency
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Severe drought spread into extreme western Koochiching County on September 11th, A continued lack of precipitation caused the drought to continue to slowly spread east and become re-classified as extreme on the morning of September 25th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406470.